Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 64, NWS Topeka, KS

May 11, 2005Marshall County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 11, 2005, 6:35 PM CDT for Marshall County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2005, 6:35 PM CDT (23:35 UTC)
Expired
May 11, 2005, 7:01 PM CDT
In force
26 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Marshall County, KS

The radar

The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 11:45 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1968 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 112335
SVRTOP
KSC117-120000-
/O.NEW.KTOP.SV.W.0064.050511T2335Z-050512T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT WED MAY 11 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MARSHALL COUNTY IN NORTHEAST KANSAS

* UNTIL 700 PM CDT

* AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 14 MILES WEST OF OKETO...OR
  ABOUT 12 MILES WEST OF MARYSVILLE...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BREMEN...
  HERKIMER...
  OKETO...

THIS WARNING REPLACES THE PREVIOUS WARNING FOR NORTHWEST MARSHALL
COUNTY.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3999 9644 3994 9652 3992 9656 3990 9660
      3988 9665 3983 9679 3999 9679 3999 9651

$$
1 follow-up statement
000 
WWUS53 KTOP 120001
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
701 PM CDT WED MAY 11 2005

KSC117-120011-
/O.EXP.KTOP.SV.W.0064.000000T0000Z-050512T0000Z/
MARSHALL-
701 PM CDT WED MAY 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARSHALL COUNTY
EXPIRES AT 700 PM CDT...

AT 701 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3999 9644 3994 9652 3992 9656 3990 9660
      3988 9665 3983 9679 3999 9679 3999 9651

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:20 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 11, 4:20 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
420 PM CDT WED MAY 11 2005

.DISCUSSION...

MAJOR CONCERNS ARE WEATHER WITH FRONTAL BOUNDARY IN AREA NEXT
SEVERAL DAYS.

FIRST ROUND OF CONVECTION TONIGHT COULD BRING MORE SEVERE WEATHER
WITH INSTABILITY FOCUSED ON OUTFLOW BOUNDARIES THIS EVENING AND
FRONTAL BOUNDARY AFTER MIDNIGHT. SOME BACKBUILDING TO OCCUR AS WELL
WITH REPEAT CELLS GIVING LOCALLY HEAVY RAIN.

MAIN FRONTAL BOUNDARY PUSHING TOWARD AREA AND STALLING TMRW NIGHT
MAY GIVE SOME FLOODING AS WELL. EXTENT AND SEVERITY OF ANY FLOODING
TMRW NIGHT MAY BE DICTATED BY PRECURSOR WEATHER TONIGHT. A FLOOD
WATCH MAY BE IN ORDER BY LATER TONIGHT OR TMRW MRNG.

MODELS FINALLY COMING TOGETHER WITH BEST LIFT AND ATTENDANT
CONVECTION PUSHING THROUGH AREA FRIDAY EVENING. APPEARS TO DRY AFTER
THAT WITH LITTLE OR NO CHANCE FOR PCPN INTO THE EXTENDED PD.

WILL CONTINUE TO FOLLOW THE EURO MODEL WITH TRENDS IN THE MID TERM.
NOT MUCH OF NOTE EXCEPT SOME PSBL CONVECTION ABOUT MIDWEEK NEXT
WEEK.

TEMPERATURES TRENDING DOWN AS FRONT APPROACHES. THEY ARE TRICKY TOO
WITH THESE CONVECTIVE EPISODES LOWERING POTENTIAL FOR MUCH WARMER
READINGS.

HAVE NOT MADE MANY CHANGES TO EARLIER EXTENDED NUMBERS SINCE TRENDS
APPEAR CONSISTENT WITH EURO MODEL TRENDS. HPC LIKES THIS MODEL AND I
WOULD TEND TO AGREE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, May 11, 5:08 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
508 PM CDT WED MAY 11 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-121000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
508 PM CDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS MAY OCCUR OVER MUCH OF THE AREA...ESPECIALLY
ALONG AND NORTH OF INTERSTATE 70. LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS ARE THE MAIN THREAT FROM THE STORMS...HOWEVER
ISOLATED TORNADOES ARE ALSO POSSIBLE THROUGH THE EARLY EVENING IN
THIS SAME AREA.  THE ACTIVITY MAY DIMINISH FOR A TIME DURING THE LATE
EVENING HOURS BUT ANOTHER ROUND OF THUNDERSTORMS...SOME POSSIBLY
SEVERE...WILL SPREAD INTO PORTIONS OF NORTH CENTRAL AND NORTHEAST
KANSAS AFTER MIDNIGHT.  LARGE HAIL AND DAMAGING WINDS WOULD BE THE
MAIN THREAT FROM THIS SECOND ROUND OF STORMS.

IN ADDITION TO THE SEVERE WEATHER THREAT TONIGHT...SOME THUNDERSTORMS
OCCURRING OVER THE SAME AREA COULD PRODUCE SOME LOCALIZED FLOODING
WITH VERY HEAVY RAIN IN A SHORT TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY AGAIN THURSDAY INTO FRIDAY. SOME OF THESE
STORMS COULD ALSO BE SEVERE. THE THREAT FOR FLOODING SHOULD ALSO
INCREASE OVER ALL THE AREA BY THURSDAY NIGHT AS STORMS PASS OVER THE
SAME AREA DROPPING VERY HEAVY RAIN. THERE IS A DIMINISHING CHANCE FOR
THUNDERSTORMS FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT.

SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

&&

In the hours before

Local storm report, May 11, 5:10 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
510 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             6 SSE HADDAM            39.78N 97.26W
05/11/2005  1.75 INCH        WASHINGTON         KS   TRAINED SPOTTER

            HAIL COVERS GROUND

&&
Local storm report, May 11, 5:19 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
519 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             MORROWVILLE             39.84N 97.17W
05/11/2005  1.00 INCH        WASHINGTON         KS   TRAINED SPOTTER

&&
Local storm report, May 11, 5:58 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
558 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             MARYSVILLE              39.84N 96.65W
05/11/2005  1.00 INCH        MARSHALL           KS   TRAINED SPOTTER

&&
Local storm report, May 11, 6:01 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
601 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             WASHINGTON              39.82N 97.05W
05/11/2005  1.00 INCH        WASHINGTON         KS   TRAINED SPOTTER

&&
Local storm report, May 11, 6:16 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
616 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             ONAGA                   39.49N 96.17W
05/11/2005  0.88 INCH        POTTAWATOMIE       KS   TRAINED SPOTTER

&&
Local storm report, May 11, 6:20 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
620 PM CDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      ONAGA                   39.49N 96.17W
05/11/2005                   POTTAWATOMIE       KS   TRAINED SPOTTER

            ALSO PEA TO MARBLE SIZE HAIL AND WINDS TO 40 MPH.

0600 PM     HAIL             2 W MARYSVILLE          39.84N 96.68W
05/11/2005  1.75 INCH        MARSHALL           KS   TRAINED SPOTTER

0555 PM     HAIL             BEATTIE                 39.86N 96.42W
05/11/2005  1.00 INCH        MARSHALL           KS   TRAINED SPOTTER

0603 PM     HAIL             2 N WASHINGTON          39.85N 97.05W
05/11/2005  1.00 INCH        WASHINGTON         KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 11:44 AM CDTSevere Thunderstorm WarningTOPMarshall58 min
May 11, 2:02 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee43 min
May 11, 2:20 PM CDTSevere Thunderstorm WarningTOPJefferson40 min
May 11, 2:41 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee41 min
May 11, 2:55 PM CDTSevere Thunderstorm WarningTOPJefferson50 min
May 11, 3:53 PM CDTSevere Thunderstorm WarningTOPPottawatomie67 min
May 11, 4:47 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson28 min
May 11, 4:56 PM CDTSevere Thunderstorm WarningTOPPottawatomie64 min
May 11, 4:56 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington49 min
May 11, 5:41 PM CDTSevere Thunderstorm WarningTOPWashington49 min
May 11, 5:44 PM CDTFlash Flood WarningTOPWashington3 hr
May 11, 5:49 PM CDTFlash Flood WarningTOPPottawatomie3 hr
May 11, 5:54 PM CDTSevere Thunderstorm WarningTOPMarshall51 min
May 11, 6:30 PM CDTSevere Thunderstorm WarningTOPWashington30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.